What’s New in the Patient Safety World

January 2016

FDA Gets Even Tougher on Codeine in Kids

 

 

The use of opioids in children, particularly use of codeine after tonsillectomy, has been associated with dangerous outcomes (see our What’s New in the Patient Safety World columns for September 2012 “FDA Warning on Codeine Use in Children Following Tonsillectomy”, March 2013 “Further Warning on Codeine in Children Following Tonsillectomy” and May 2014 “Pediatric Codeine Prescriptions in the ER”). These described cases of death and serious adverse effects in children treated with codeine following adenotonsillectomy for obstructive sleep apnea. The problem originally noted for codeine was that there are genetic variations that cause some people to be “ultra-rapid metabolizers” of codeine, which leads to higher concentrations of morphine in the blood earlier. Those cases led to the FDA issuing a safety alert (FDA 2012) and additional cases led to a subsequent black box warning for products containing codeine (FDA 2013).

 

But now the FDA is likely to go further and restrict the use of codeine in children under 18 years of age for both analgesic and antitussive purposes and also to remove over-the-counter (OTC) cough/cold formulations that contain codeine.

 

The FDA briefing document prepared by FDA staff (FDA 2015) for that meeting is 183 pages long and details the extensive background for the case against use of codeine in children under 18 years old. It lists all the prescription preparations with codeine for analgesia and for suppression of cough, including (much to our surprise!) those over-the-counter (OTC) formulations that contain codeine. Though they could not provide population estimates of severe or fatal reactions to cough preparations containing codeine, they were able to provide case report evidence of respiratory depression following use of codeine for cough suppression. For instance they describe a case of a 6-y.o. girl prescribed guaifenesin with codeine for severe cough and respiratory infection who received a total of 3 doses throughout the day and was noted by her mother to be a “little bit blue” after her last dose. The patient was found dead the next morning by her mother and postmortem codeine and morphine blood concentrations were in the toxic range.

 

Almost all the pediatric patients who received analgesic codeine-containing products received prescriptions for analgesic codeine-acetaminophen combination products in 2014. For cough/cold 52% and 42% of pediatric patients received codeine-guaifenesin and codeine-promethazine combination products, respectively. Primary care practitioners were the top prescribers for both cough/cold and analgesic codeine-containing products. A majority of the retail sales of OTC codeine-containing cough/cold medications, which declined 85% between 2010 and 2014, were for codeine-guaifenesin combinations.

 

Our May 2014 What's New in the Patient Safety World column “Pediatric Codeine Prescriptions in the ER” noted the continued frequent prescription of codeine-containing products in children despite the previous warnings about adverse reactions. The current boxed warning on codeine applies specifically to its use in children after adenotonsillectomy. The FDA staff now asked the advisory panel to address whether that restriction on codeine use should be extended to all children for both analgesic use and antitussive use and also whether it should be removed from OTC preparations.

 

That advisory committee to the FDA has now recommended that codeine be contraindicated for pain and cough management in children and adolescents (Firth 2015). They have also recommended restricting codeine's over-the-counter availability for this group. Of 29 voting members, 20 voted to contraindicate use of the drug for pain and cough in children younger than 18 years old. Most of the others voted to restrict its use only in younger children.

 

The FDA is not required to follow the recommendations of its advisory committees, but it usually does, particularly when the vote of an advisory committee is so overwhelming and its own internal staff has suggested such actions.

 

In our November 2015 What's New in the Patient Safety World column “FDA Safety Communication on Tramadol in Children” we noted that education does not seem to have reduced prescription of codeine-containing products. We therefore advocated incorporating “hard stops” (alerts requiring acknowledgement of the warnings about codeine or other opioid in children) into CPOE and e-prescribing systems. An FDA action as proposed by the advisory committee would be one more “strong” intervention to reduce the risk of codeine-associated respiratory depression and other adverse events.

 

 

Some of our previous columns on opioid safety issues in children:

 

 

References:

 

 

FDA. FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death. 8/15/12

http://www.fda.gov/Drugs/DrugSafety/ucm313631.htm

 

 

FDA. FDA Drug Safety Communication: Safety review update of codeine use in children; new Boxed Warning and Contraindication on use after tonsillectomy and/or adenoidectomy. Update February 20, 2013

http://www.fda.gov/Drugs/DrugSafety/ucm339112.htm

 

 

FDA (Food and Drug Administration) Briefing Document: The safety of codeine in children 18 years of age and younger. Joint Pulmonary-Allergy Drugs Advisory Committee and Drug Safety and Risk Management Advisory Committee Meeting . December 10, 2015

http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/Pulmonary-AllergyDrugsAdvisoryCommittee/UCM475975.pdf

 

 

Firth S. FDA Panel Urges Stronger Regulation of Codeine. An FDA advisory committee voted 28-0 to remove the drug from its OTC monograph for cough and cold. MedPage Today 2015; December 11, 2015

http://www.medpagetoday.com/Pediatrics/GeneralPediatrics/55159

 

 

 

 

Print “PDF version

 

 

 

 

 


 

http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive